Addressing drug-related nutritional deficiencies
As more Americans are prescribed medicines to alleviate their chronic metabolic conditions, more Americans are exposed to common drug-induced nutrient depletions, noted pharmacist and supplement expert James LaValle, CEO of Integrative Health Resources.
Drugs can inhibit the absorption of a nutrient, LaValle noted. “It can change its metabolism, its synthesis, the way it’s transported, the way it’s excreted,” he said. Another compounding factor is that each patient is unique, he added. “The problem is issues [with prescribed medicines] don’t pop up in a linear fashion because people are complex.”
Another problem contributing to nutrient depletion is the adoption of new drug therapies as patients age because they never adequately addressed the underlying cause of their chronic condition through better health choices, meaning diet and exercise. Lavalle uses the example of “Patient Joe” to illustrate the impact the layering on of additional drug therapies can have on the patient’s total health over the course of adulthood. “Patient Joe” might start out on a statin, a proton-pump inhibitor and ace inhibitor at age 35, but if he doesn’t lose weight, quit smoking and exercise more, then he may pick up prescriptions for metformin for diabetes and/or an NSAID for osteoarthritis in five to 10 years, or a calcium channel blocker for blood pressure and/or a beta blocker for arrhythmia in another five years beyond that.
So given the complexity of the patient, the objective at any health consultation touchpoint is to evaluate what medicines a particular person is taking and the nutrients that are depleted by them. “The reality is this — people are put on medications every day,” LaValle said, and unless they present with something like a physically-evident allergic reaction “we assume that when somebody goes on a medication that it’s OK. That they’re doing fine on that medication. No big adverse event happened,” he said.
It’s important to know which medicines deplete which nutrients.
“A statin depletes Co Q-10, but it also depletes [vitamin] C, selenium and omega-3 fatty acids,” he said. “Proton-pump inhibitors we know deplete vitamin D and calcium; it’s a warning [on the drug facts label],” LaValle said. PPIs cause bone loss. “Two-in-10 cases of osteoporosis are now men. Now we’re putting men in their 30s on drugs like PPIs, and we’re keeping them on them for decades,” he noted. “Are we screening our men at 45 years when they’ve been on PPI therapy for 10 years?”
Many prescription medicines include information regarding increased risk for other disease states, such as diabetes or cardiovascular disease, LaValle said. “What they don’t tell you is ‘why?’ A lot of it is nutrient-related.”
Nutrient depletion can exacerbate underlying conditions. For example, men on statins are two times more likely to have low testosterone, LaValle noted. “Low testosterone is now a big risk factor for men as it relates to their cardiovascular risk,” he said. “So if I take their cholesterol down, but I take their testosterone [down too], that’s a big problem.”
To make testosterone, men need magnesium and zinc. To help control high blood pressure — another factor that can lead to increased cardiovascular risk — physicians may prescribe a thiazide, which depletes magnesium and zinc. So prescriptions for a statin and thiazide can lead to increased cardiovascular risk due to underlying nutrient depletions, LaValle noted.
Patients on these nutrient-depleted therapies may need to supplement with the depleted nutrients — it may not be good enough to improve diet and increase exercise, LaValle suggested. “The issue is we’re not realizing that all of the trace minerals and nutrients that people aren’t getting in their diet are what are regulating our genomic expression,” he said. “It’s not just eating right and exercise. It’s about understanding these complications when people are on medications, understanding that they’re individuals and they need individual evaluation,” LaValle noted.
“I’m passionate about the patients [with whom] I come in contact,” LaValle added. “I want to make a difference in their life and I’m going to do anything I can to convince them … into feeling a little bit better,” he said. “If you have patients who are in a polypharmacy event with multiple nutrients that have been depleted over a long period of time” then take care of them, LaValle said.